Meeting News

Rheumatic adverse effects of immune checkpoint therapy 'poorly recognized' in studies

DESTIN, Fla. — Although the incidence of rheumatologic adverse effects associated with immune checkpoint inhibitors is expected to grow with their increased use, these effects remain poorly studied in random clinical trials, according to findings presented at the 2018 Congress of Clinical Rheumatology.

“One of the things we learned while doing our own systematic review is that, although these rheumatological events were occurring, they were poorly recognized and being poorly described in the clinical trials,” Ami A. Shah, MD, MHS, of the Johns Hopkins University School of Medicine, told attendees. “It was difficult for us to get a sense of the incidence of these events, and part of the reason for this is because there was not standardized reporting for how rheumatologic events should be coded. For instance, you could code something as joint effusion, or arthritis or arthralgia, or pain in extremity.”

Another problem, noted Shah, is that oncologists routinely “under-call” arthritis and autoimmune manifestation severity.

“Since arthritis is never life-threatening, and doesn’t usually lead to hospitalization, it is not perceived as a serious consequence; however, we have patients coming into our rheumatology clinics who are functionally quite impaired,” she said. “Generally, there has been poor awareness of this as an immune-related adverse event in the oncology community.”

According to Shah, arthritis and sicca syndrome are the most common rheumatic immune-related adverse effects of immune checkpoint inhibitors, which have been increasingly used in the treatment of Hodgkin lymphoma, renal cell carcinoma, non-small cell lung cancer, urothelial carcinoma and Merkel cell carcinoma. Other noted rheumatologic adverse effects include myositis, vasculitis and scleroderma.

In her own rheumatology department, Shah said physicians have treated more than 50 patients with inflammatory arthritis, as well as 9 with severe sicca syndrome, 3 with polymyalgia rheumatica and others with myositis, Raynaud’s disease and accelerated osteoporosis, all after immune checkpoint therapy.

Taking into account studies released since their systematic literature review, Shah noted that the clearest picture so far indicates that inflammatory arthritis is developing in approximately 5% of patients treated with anti-PD1 therapy, in addition to sicca, polymyalgia rheumatica, myositis, single-organ vasculitis, lupus nephritis, psoriasis and psoriatic arthritis and “even a few reports of scleroderma.”

In treating these adverse events, Shah said rheumatologists should consider that there has most likely been a delay in referral, which, in the case of inflammatory arthritis, could lead to functional impairment and irreversible damage. She added that it is also important to avoid inhibiting the anti-tumor effect of ICIs or impair natural tumor defenses.

According to Shah, the available data suggest that corticosteroids and short-term TNF inhibitor use may be safe and has not affected melanoma responses to both ipilimumab, an anti-CTLA-4 ICI, and nivolumab, an anti-PD1 drug.

Ultimately, however, the discussion of treatment should be carried out in a multidisciplinary environment, with the patient’s oncologist, she said. According to Shah, the goal should be treating toxicity without affecting the immune checkpoint inhibitors’ anti-tumor benefits.

“We have been following a regimen of multidisciplinary care in our institution, where we have an immune-related-adverse-effects toxicity team that evaluates cases, with specialists from multiple disciplines, and this has been very effective in terms of helping us define whether we need to fold or discontinue immune checkpoint therapy,” Shah said. “Rheumatologists and oncologists both bring in unique skill sets, and, as rheumatologists, we bring important knowledge regarding immunosuppression and multisystem inflammatory disease.” – by Jason Laday

Reference:
Shah A. Cancer, immunotherapy and autoimmune syndromes: Rheumatic consequences of checkpoint inhibitors; May 17-20, 2018; Destin, Fla.

Disclosure: Shah reports receiving consulting fees from BMS.

DESTIN, Fla. — Although the incidence of rheumatologic adverse effects associated with immune checkpoint inhibitors is expected to grow with their increased use, these effects remain poorly studied in random clinical trials, according to findings presented at the 2018 Congress of Clinical Rheumatology.

“One of the things we learned while doing our own systematic review is that, although these rheumatological events were occurring, they were poorly recognized and being poorly described in the clinical trials,” Ami A. Shah, MD, MHS, of the Johns Hopkins University School of Medicine, told attendees. “It was difficult for us to get a sense of the incidence of these events, and part of the reason for this is because there was not standardized reporting for how rheumatologic events should be coded. For instance, you could code something as joint effusion, or arthritis or arthralgia, or pain in extremity.”

Another problem, noted Shah, is that oncologists routinely “under-call” arthritis and autoimmune manifestation severity.

“Since arthritis is never life-threatening, and doesn’t usually lead to hospitalization, it is not perceived as a serious consequence; however, we have patients coming into our rheumatology clinics who are functionally quite impaired,” she said. “Generally, there has been poor awareness of this as an immune-related adverse event in the oncology community.”

According to Shah, arthritis and sicca syndrome are the most common rheumatic immune-related adverse effects of immune checkpoint inhibitors, which have been increasingly used in the treatment of Hodgkin lymphoma, renal cell carcinoma, non-small cell lung cancer, urothelial carcinoma and Merkel cell carcinoma. Other noted rheumatologic adverse effects include myositis, vasculitis and scleroderma.

In her own rheumatology department, Shah said physicians have treated more than 50 patients with inflammatory arthritis, as well as 9 with severe sicca syndrome, 3 with polymyalgia rheumatica and others with myositis, Raynaud’s disease and accelerated osteoporosis, all after immune checkpoint therapy.

Taking into account studies released since their systematic literature review, Shah noted that the clearest picture so far indicates that inflammatory arthritis is developing in approximately 5% of patients treated with anti-PD1 therapy, in addition to sicca, polymyalgia rheumatica, myositis, single-organ vasculitis, lupus nephritis, psoriasis and psoriatic arthritis and “even a few reports of scleroderma.”

In treating these adverse events, Shah said rheumatologists should consider that there has most likely been a delay in referral, which, in the case of inflammatory arthritis, could lead to functional impairment and irreversible damage. She added that it is also important to avoid inhibiting the anti-tumor effect of ICIs or impair natural tumor defenses.

PAGE BREAK

According to Shah, the available data suggest that corticosteroids and short-term TNF inhibitor use may be safe and has not affected melanoma responses to both ipilimumab, an anti-CTLA-4 ICI, and nivolumab, an anti-PD1 drug.

Ultimately, however, the discussion of treatment should be carried out in a multidisciplinary environment, with the patient’s oncologist, she said. According to Shah, the goal should be treating toxicity without affecting the immune checkpoint inhibitors’ anti-tumor benefits.

“We have been following a regimen of multidisciplinary care in our institution, where we have an immune-related-adverse-effects toxicity team that evaluates cases, with specialists from multiple disciplines, and this has been very effective in terms of helping us define whether we need to fold or discontinue immune checkpoint therapy,” Shah said. “Rheumatologists and oncologists both bring in unique skill sets, and, as rheumatologists, we bring important knowledge regarding immunosuppression and multisystem inflammatory disease.” – by Jason Laday

Reference:
Shah A. Cancer, immunotherapy and autoimmune syndromes: Rheumatic consequences of checkpoint inhibitors; May 17-20, 2018; Destin, Fla.

Disclosure: Shah reports receiving consulting fees from BMS.

    See more from Congress of Clinical Rheumatology Annual Meeting